Texas, 2015

Hail and Damaging Winds in Texas, April 24, 2015

April 24, 2015 · NWS BRO · 10 events in 2 counties and zones

A small cluster of thunderstorms developed over eastern Nuevo Le n State, Mexico, during the mid-evening of April 24th and sped north northeast across the Rio Grande River and over the Rio Grande Valley. The initial cell evolved into a straight line wind event as it crossed the river slamming the Lower Rio Grande Valley National Wildlife Refuge in Santa Ana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$252,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A small cluster of thunderstorms developed over eastern Nuevo Le n State, Mexico, during the mid-evening of April 24th and sped north northeast across the Rio Grande River and over the Rio Grande Valley. The initial cell evolved into a straight line wind event as it crossed the river slamming the Lower Rio Grande Valley National Wildlife Refuge in Santa Ana. In only fifteen minutes, structural, tree, and powerline/power pole damage piled up from Alamo to Mercedes, extending north to pockets in Edinburg, Elsa, and Edcouch. The heaviest damage was noted in Donna and Weslaco, where a National Weather Service survey, joined by Emergency Management from Weslaco/Donna/Mercedes, Elsa/Edcouch, and Hidalgo County, determined peak winds ranged from 65 to 75 mph, with pockets of 80 mph speeds based on the type of damage, exposure, and construction. A second core of strong winds ripped through southwest Cameron County, with unknown tree damage in the Santa Maria/Los Indios area that continued northeast into the Harlingen/Primera area before exiting near Rio Hondo. Damage estimates are expected to surpass $500 thousand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 24, 8:36 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 24, 8:36 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
936 PM CDT FRI APR 24 2015

.DISCUSSION...SUPERCELL/MULTICELL CLUSTER ABOUT 40 MILES SOUTH OF
THE RIVER CONTINUES TO MOVE SLOWLY NORTHEASTWARD IN THE GENERAL
DIRECTION OF HIDALGO COUNTY. BROWNSVILLE SOUNDING SHOWS A STRONG
CAP BUT INCREASING SPEED DIVERGENCE APPEARS TO BE HOLDING THE
AIRMASS IN PLACE. WITH THE COMPLEX ADVECTION/PROPAGATION ISSUES OF
THIS COMPLEX AND THE INCREASINGLY STABLE AIRMASS IT WILL ENCOUNTER
AS IT MOVES EAST STILL NOT ENTIRELY CERTAIN IT WILL HOLD
TOGETHER...BUT TRENDS HAVE HELD WELL ENOUGH TO INCLUDE HIDALGO
COUNTY IN THE SEVERE THUNDERSTORM WATCH UNTIL 2 AM. LARGE
HAIL/DAMAGING WIND/FLASH FLOODING WILL ALL BE A RISK IF THE
CLUSTER HOLDS TOGETHER IN ITS CURRENT FORM AS IT CROSSES THE
RIVER. /68-JGG/

&&

.PREV DISCUSSION... /ISSUED 819 PM CDT FRI APR 24 2015/

DISCUSSION...INITIAL STORM CLUSTER THAT HAS PUSHED INTO ZAPATA
COUNTY APPEARS TO NOT QUITE BE UTILIZING THE FULL INSTABILITY THAT
IS PRESENT THROUGH THE COLUMN AND HAS CONTINUED TO STRUGGLE AS IT
CROSSES THE RIVER. THE LOW CONVERGENCE INVOF THE CELL WILL BE A
FOCUS FOR CONTINUED DEVELOPMENT BUT MAY STRUGGLE AGAINST CAPPING
THAT APPEARS TO INCREASE AS YOU MOVE FROM WEST TO EAST IN THE CWA.

IN HOUSE LAPS/RAP13 SEEM TO HAVE A GOOD HANDLE ON OUR CURRENT
THERMODYNAMIC ENVIRONMENT WHEN COUPLED WITH THE 00Z BROWNSVILLE
SOUNDING. VERY STRONG CAPPING IS EVIDENT ON THE SOUNDING THAT GETS
A LITTLE LESS AS YOU MOVE WESTWARD. THE CAPPING IS BELOW
PARTICULARLY STEEP MID LEVEL LAPSE RATES OF AROUND 8 DEGREES C/KM
SO IF AN UPDRAFT CAN GET INTO THAT LAYER IT COULD BE QUITE
INTENSE.

WATER VAPOR/GFS UPPER AIR ANALYSIS SUGGEST AN INCREASE IN UPPER
DIVERGENCE OVER THE NEXT 3 TO 4 HOURS WHICH WILL INCREASE LOW
LEVEL CONVERGENCE AND WORK ON THE CAP A BIT. RAP13 SUGGESTS IT
WILL BE COMPLETELY LIFTED OUT ALTHOUGH THAT SEEMS UNLIKELY GIVEN
THE SOMEWHAT MODEST AMOUNT OF LIFT THAT WILL BE PRODUCED.

SATELLITE/RADAR TRENDS DO HOWEVER SHOW A LITTLE STRONGER LINE OF
CONVECTION ABOUT 120 MILES WEST OF BROWNSVILLE WITH INCREASED
LIGHTNING ACTIVITY OVER THE LAST 15 TO 30 MINUTES. IF THAT AREA WERE
TO HOLD TOGETHER WOULD BE COLLOCATED WITH IMPROVED LARGE SCALE
ASCENT UPON ARRIVAL AND WOULD LIKELY STILL HAVE A VERY UNSTABLE
BOUNDARY LAYER TO WORK WITH SO WILL KEEP THE GUARD UP FOR THE NEXT
FEW HOURS. /68-JGG/

PREV DISCUSSION... /ISSUED 701 PM CDT FRI APR 24 2015/

DISCUSSION...ALL PRODUCTS UPDATED FOR SVR WATCH 104. CURRENTLY
WATCHING THE LONE SUPERCELL CANDIDATE ABOUT 40 MILES SOUTHWEST OF
FALCON LAKE WITH LESS INTENSE CONVECTION BEHIND IT. ATMOSPHERE
REMAINS ESPECIALLY UNSTABLE WITH GOOD SHEAR SO LIKELY THAT
CELL...PERHAPS WITH A FEW ADJACENT STRONG/SEVERE CELLS WILL BEGIN
TO MARCH INTO THE AREA BY ABOUT 8 PM. LOW LAYER SHEAR IS NOT
ESPECIALLY FAVORABLE FOR STRONG/LONG TRACK TORNADOES BUT THE
SUPERCELLULAR NATURE OF THE CONVECTION MAKES A TORNADO OR TWO AT
LEAST A POSSIBILITY THROUGH THE EARLY EVENING. /68-JGG/

PREV DISCUSSION... /ISSUED 641 PM CDT FRI APR 24 2015/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...CONDITIONAL CONVECTIVE THREAT WILL BE THE HEADLINE IN
THE NEXT FEW HOURS. STRONG TO SEVERE CONVECTION IS ATTEMPTING TO
FIRE OVER MEXICO AND THE ENVIRONMENT IS FAVORABLE FOR STRONG TO
SEVERE STORMS IF THEY ARE ABLE TO INITIATE AND SUSTAIN AND MAY
UPSCALE INTO A RELATIVELY LARGE COMPLEX IN THE VERY HUMID/UNSTABLE
ENVIRONMENT. OTHERWISE PREVAILING MVFR IS EXPECTED TO DETERIORATE
TO IFR BY A LITTLE BEFORE SUNRISE. /68-JGG/

PREV DISCUSSION... /ISSUED 529 PM CDT FRI APR 24 2015/

DISCUSSION...CONTINUING TO MONITOR SVR WX THREAT CLOSELY THIS
EVENING. 22Z MODIFIED LAPS/RAP SOUNDINGS YIELD EXTREME INSTABILITY
WITH EVEN 100MB MLCAPE VALUES OF 3000 TO 3500 J/KG WITH SURFACE
DEWPOINTS IN THE UPPER 70S. DEEP LAYER SHEAR IS ALSO FAVORABLE WITH
LOW LAYER SHEAR THAT IS WEAK...BUT VEERS WITH HEIGHT. A STURDY CAP
REMAINS IN PLACE OVER THE AREA...REINFORCED BY STRONG SOUTHWESTERLY
WINDS ALOFT...BUT SHOULD BE THIN ENOUGH TO ALLOW FOR CONVECTION IF
SOME MID LEVEL ASCENT CAN GET GOING. AN AREA OF FAVORABLE SPEED
SHEAR IS APPROACHING FROM MEXICO AT THE SOUTH END OF A BROADER JET
MAX THAT IS FOCUSED OVER TEXAS...AND THAT MAY BE SUFFICIENT TO
INITIATE MORE CONVECTION IN THE IMMEDIATE LEE OF THE SIERRA MADRE
MOUNTAINS THIS AFTERNOON. HRRR/RAP/NAM SUPPORT SCATTERED CELLS
UPSCALING INTO AN MCS/LEWP OVER THE NEXT FEW HOURS AND MOVING ACROSS
THE AREA. THE END OF DAYTIME HEATING SHOULD LIMIT THE SEVERE WEATHER
RISK EASTWARD SOMEWHAT BUT IT IS DIFFICULT TO ESTIMATE IF IT WILL BE
QUICK ENOUGH TO EXCLUDE SOME OR ALL OF THE RGV METRO AREAS IF
CONVECTION INITIATES. IR/RADAR/LIGHTNING TRENDS IN THE AREA ARE
UP...BUT YET TO BE EXPLOSIVE. SPC SWOMCD PROVIDES FURTHER DETAIL ON
OUR NEAR TERM CONVECTIVE SITUATION.

UPDATED GRIDS TO INCLUDE SEVERE WORDING OVER A LARGER PORTION OF
THE AREA AND WILL BE BEEFING UP THE HWO SLIGHTLY IN THE NEXT FEW
MINUTES. /68-JGG/

PREV DISCUSSION... /ISSUED 255 PM CDT FRI APR 24 2015/

SHORT TERM /NOW THROUGH SATURDAY NIGHT/...H5 TROUGH PROGRESSING
NEWD THROUGH NM CURRENTLY...WITH STRONG MIDLEVEL FLOW WRAPPING
AROUND IT OVERHEAD. INSTABILITY ALOFT IS PEAKING THIS EVENING...
WITH DECENT CAPE VALUES STILL FORECAST ESPECIALLY OUT WEST.
MRNG BRO SOUNDING STILL SHOWED SIGNIFICANT CAPPING INVERSION...
BUT MORE REPRESENTATIVE INLAND SOUNDING FROM DRT SHOWED MINIMAL
CAP AND LOWER CONVECTIVE TEMPERATURE. GOOD CU BUBBLING NOTED TO
THE SOUTHWEST IN MAIN THREAT AREA...SO GOOD CHANCES FOR TSTMS
STILL REMAINS IN THE FORECAST FOR THIS EVENING...ESPECIALLY WEST
OF US281. MOST MODELS LOOK TO BE STARTING THE CONVECTION AS
CELLULAR BEFORE MORPHING INTO A BROKEN SQUALL LINE AS IT CROSSES
SOUTH TEXAS. MOST MODELS DO HAVE EVERYTHING THROUGH THE VALLEY BY
JUST AFTER MIDNIGHT...SO HAVE FOCUSED BIGGEST THREATS DURING THE
SUNSET TO MIDNIGHT. SATURDAY WILL BE THE BRIEF STABILIZATION
BEHIND THE OVERNIGHT THUNDERSTORMS...SO DAYTIME CONVECTION WILL BE
LOWER. TEMPERATURES WILL BE SIMILAR TO TODAY...WITH HIGHS A FEW
DEGREES EITHER SIDE OF 90 AND TD VALUES AROUND 75. THIS EQUATES TO
HEAT INDEX VALUES OF 100 TO 105 IN THE AFTERNOON. THUNDERSTORM
CHANCES SATURDAY WILL HINGE ON THE ABILITY OF THE DRYLINE TO PUSH
EASTWARD INTO THE WESTERN VALLEY IN THE EVENING. THIS SCENARIO
LOOKING MORE UNLIKELY WITH STEERING FLOW STILL FROM THE SW...SO
RAIN CHANCES REMAIN LOW SATURDAY INTO SATURDAY NIGHT.

LONG TERM /SUNDAY THROUGH THURSDAY/...A FLAT PRESSURE FIELD WITH
LIGHT SOUTH WINDS AND CONTINUED MOIST LOW LEVEL AIR WILL GREET
RESIDENTS SUNDAY MORNING. THERE MAY BE A FEW LINGERING SHOWERS FROM
SATURDAY NIGHT STILL MOVING INTO OR OVER THE MID AND UPPER VALLEY. A
MID LEVEL SHORT WAVE WILL BE OVER THE FOUR CORNERS AND MOVING EAST
TOWARD NORTH TEXAS. SUNDAY HIGH TEMPS WILL HIT THE LOWER 90S ACROSS
MUCH OF THE AREA EXCEPT FOR THE IMMEDIATE COAST. A PUSH OF DRIER AIR
WILL ENTER THE UPPER VALLEY BY AFTERNOON BUT WILL MOST LIKELY NOT
MAKE IT TO THE COAST...WHICH WILL REMAIN ENSCONCED WITH HIGHER DEW
POINT AIR. A FEW SHOWERS OR THUNDERSTORMS MAY POP UP ALONG THE
BOUNDARY OVER THE HILL COUNTRY AND EXTEND SOUTH THROUGH THE COASTAL
BEND AND RIO GRANDE PLAINS...AS CYCLOGENESIS OCCURS OVER NORTH
CENTRAL TEXAS...AND ESPECIALLY AS MID LEVEL ENERGY MAY BE PRESENT...
WITH CONVECTION TOUCHING THE NORTH AND NORTHEAST PARTS OF THE CWA
LATER ON SUNDAY. LOW TEMPS WILL BE IN THE 70S ONCE MORE SUNDAY NIGHT
AS SOME CONVECTION HANGS ON TO THE NORTH.

AT THIS POINT...MONDAY THROUGH MID WEEK...THE FORECAST BECOMES A
LITTLE MORE COMPLEX...WITH DETAILS MORE DIFFICULT TO SUSS OUT. AT
FIRST LOOK...THE LONG RANGE MODELS ARE NOT TOO DIFFERENT AND A
CONSENSUS SHOULD BE ACCEPTABLE. A WEAK INITIAL FRONT WILL PUSH INTO
THE RIO GRANDE PLAINS AND EVEN THE UPPER VALLEY EARLY MON MORNING.
HIGH TEMPS WILL BE MILDER...IN THE MID 80S. SOME CONVECTION MAY
CONTINUE ACROSS THE NORTH AND THEN NORTHEAST THROUGH THE DAY AS THE
FRONT PULLS TO THE NORTHEAST. SOME CLEARING AND DRIER AIR MONDAY
NIGHT WILL LEAD TO OVERNIGHT LOWS IN THE 60S AND 70S.

THE MAIN SECONDARY FRONT WILL ARRIVE TUESDAY MORNING...BUT THE
EXTREME LOWER VALLEY MAY NOT CLEAR COMPLETELY UNTIL LATER IN THE
DAY. NORTH WINDS WILL INCREASE TO MODERATE OR BREEZY DURING THE DAY
WITH HIGHS AROUND 80. DID LEAN MORE TOWARD THE ECMWF ON WINDS FOR
THE DAY AS IT WAS A LITTLE STRONGER THAN THE GFS AND DIDN'T WANT TO
COME UP SHORT AT THIS POINT. THE H5 PATTERN WILL SLOWLY VEER AS THE
UPPER TROUGH EJECT  OVER OKLAHOMA AND UPSTREAM RIDGING BEGINS TO
PLAY A BIGGER ROLE. NIGHT TIME LOWS WILL DECREASE FURTHER TO THE
UPPER 50S AND LOWER 60S.

HIGH PRESSURE WILL SETTLE OVER NORTH TEXAS ON WEDNESDAY WITH FINE
WEATHER CONDITIONS. MILDER TEMPS AND SUNNIER SKIES WILL PREVAIL
THROUGH THURSDAY.

MARINE...
NOW THROUGH SATURDAY NIGHT...WINDS HAVE VARIED CONSIDERABLY
ACROSS THE GULF WATERS...WITH 15G20KTS ALONG TEH COAST...WHILE
BEYOND 30NM WINDS ARE ONLY AROUND 5KTS. WINDS SHOULD EVEN OUT
OVERNIGHT...AROUND 10KTS ALL LOCATIONS. SEAS WILL REMAIN RIGHT
AROUND 3 FT TONIGHT...WITH A SLIGHT INCREASE TO NEAR 4 FEET LATE
TOMORROW. NOT EXPECTING ANY AADVISORIES THROUGH THE NEXT 36
HOURS. A SQUALL LINE IS EXPECTED TO REACH THE GULF WATERS LATER
TONIGHT... WHICH WOULD BRING DOWNPOURS...VARIABLY GUSTY WINDS AND
FREQUENT LIGHTNING AS IT PASSES.

SUNDAY THROUGH TUESDAY...A WEAK PRESSURE GRADIENT OVER THE NORTHWEST
GULF WILL RESULT IN LIGHT SOUTHEAST WINDS AND LOW SEAS INITIALLY.
WINDS WILL INCREASE TO MODERATE SUNDAY AS A SURFACE TROUGH DEVELOPS
NEAR THE BIG BEND...TIGHTENING THE GRADIENT. AS THE TROUGH SHIFTS
TOWARD THE COAST SUNDAY NIGHT...WINDS WILL AGAIN DECREASE. LIGHT
WINDS WILL BECOME VARIABLE AS HIGH PRESSURE APPROACHES FROM UPSTREAM
MONDAY AND MONDAY NIGHT. NORTH WINDS WILL INCREASE AFTER A FRONTAL
PASSAGE TUESDAY MORNING...BECOMING MODERATE AND THEN STRONG BY TUE
AFTERNOON...WHEN SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP. A FEW
SHOWERS WILL BE POSSIBLE TUE DURING THE DAY. WAVE HEIGHTS WILL THEN
BUILD TOWARD SEVEN FT TUESDAY NIGHT. CONDITIONS WILL SLOWLY IMPROVE
ON WEDNESDAY AS HIGH PRESSURE BEHIND THE FRONT SPREADS OVER THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  86  77  84 /  50  20  10  10
BROWNSVILLE          78  88  77  88 /  50  20  10  10
HARLINGEN            77  90  77  91 /  50  20  10  10
MCALLEN              76  93  77  95 /  50  20  10  10
RIO GRANDE CITY      75  92  76  97 /  60  20  10  10
SOUTH PADRE ISLAND   77  84  77  79 /  40  20  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

68/61
Hazardous weather outlook, Apr 24, 9:49 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1049 PM CDT FRI APR 24 2015

TXZ248>257-260400-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1049 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM FOR
HIDALGO...BROOKS...AND CAMERON COUNTIES. SEVERE THUNDERSTORMS
WILL BE POSSIBLE TONIGHT...MOVING IN FROM MEXICO. THE MAIN THREAT
WILL BE DAMAGING WINDS OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE WATCH AREA.

GMZ130-132-135-150-155-170-175-260400-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1049 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY MOVE OFF THE LOWER TEXAS COAST TONIGHT AND MAY
BECOME STRONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE LOWER TEXAS COAST
TUESDAY AND WEDNESDAY DUE TO THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED EARLY THIS EVENING.

JGG

In the hours before

Special weather statement, Apr 24, 6:53 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
753 PM CDT FRI APR 24 2015

TXZ248-249-252-250130-
JIM HOGG TX-STARR TX-ZAPATA TX-
753 PM CDT FRI APR 24 2015

...SPECIAL WEATHER STATEMENT...

AT 751 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FALCON DAM...OR 17 MILES NORTHWEST OF ROMA HIGH SCHOOL...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... ZAPATA...MEDINA...GUERRA...FALCON
DAM...LOPENO...MORALES-SANCHEZ...LAS PALMAS...FALCON LAKE ESTATES...
FALCON SHORES...FALCON MESA...FALCON HEIGHTS...NEW FALCON...FALCON
STATE PARK AND SIESTA SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
CENTRAL TEXAS.

LAT...LON 2703 9933 2689 9862 2653 9915 2654 9917
      2662 9918 2666 9920 2672 9921 2675 9924
      2679 9924 2682 9926 2685 9927 2686 9929
      2687 9932 2688 9933 2691 9932 2693 9935
TIME...MOT...LOC 0051Z 227DEG 33KT 2659 9925

CASTILLO
Special weather statement, Apr 24, 7:24 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
824 PM CDT FRI APR 24 2015

TXZ248>250-252-250215-
BROOKS TX-JIM HOGG TX-STARR TX-ZAPATA TX-
824 PM CDT FRI APR 24 2015

...SPECIAL WEATHER STATEMENT...

AT 823 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VIBORAS...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VIBORAS...AGUA NUEVA...BUSTAMANTE...GUERRA...SAN RAFAEL RANCH
AIRPORT...PUESTA DEL SOL AIRPORT...ESCOBAS AND RANDADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
CENTRAL TEXAS.

LAT...LON 2685 9828 2665 9892 2701 9926 2723 9865
TIME...MOT...LOC 0123Z 244DEG 36KT 2679 9883

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
April 24, 10:09 PM CST to 10:15 PM CST
Where
Hidalgo County, 2.77 mi S of Donna to 2.57 mi NNW of Weslaco
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
26.130, -98.052

Microburst winds of 70 to 80 mph caused a large swath of damage across the Weslaco area. A newly constructed metal building had awning lifted, which helped tear off the front wall, the garage door was also blown in. Numerous softwood trees were blown down, some of which landed on homes, there were also numerous broken tree branches, power poles and lines were down as well. The winds rolled a poorly constructed and poorly anchored mobile home. Shingles were removed from the southwest side of one home and a wooden fence was blown down. One highway sign was reported to have been blown out of the ground along Highway 83. A metal pergola was destroyed on the southwest side of Weslaco.

Thunderstorm Wind, Hidalgo

When
April 24, 10:11 PM CST to 10:15 PM CST
Where
Hidalgo County, 3.82 mi SSE of San Carlos to 3.71 mi SSE of San Carlos
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
26.227, -98.061

Strong thunderstorm winds of 65 to 70 mph lifted a poorly anchored roof from a mobile home and moved a poorly constructed and poorly anchored mobile home off of its blocks.

Thunderstorm Wind, Hidalgo

When
April 24, 10:13 PM CST to 10:16 PM CST
Where
Hidalgo County, 1.95 mi SE of San Carlos to 2.34 mi ESE of San Carlos
Measured
65 kt (75 mph) estimated gust
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
26.261, -98.057

The strong damaging winds damaged and destroyed many properties. A barn, made of aluminum and tin and built in the 1930s, was completely destroyed. A number of poorly constructed mobile homes, that were not tied down, and had no or poorly anchored roofs were destroyed and rendered uninhabitable. One mobile home, completely unanchored, was rolled by the winds. One home lost portions of a metal roof.

Thunderstorm Wind, Cameron

When
April 24, 10:20 PM CST to 10:25 PM CST
Where
Cameron County, 1.28 mi ESE of Bluetown to 0.05 mi SSE of (Hrl)rio Grande Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.062, -97.801

Cameron County Sheriffs Office and the La Feria Police Department reported trees blown down on Parker Road and on FM 506 South of Clark Road.

Thunderstorm Wind, Hidalgo

When
April 24, 10:25 PM CST to 10:30 PM CST
Where
Hidalgo County, Mercedes
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.150, -97.920

Mercedes Police Department reported 10 to 12 power lines down and 15 to 20 trees down across the city of Mercedes.

Thunderstorm Wind, Hidalgo

When
April 24, 10:25 PM CST to 10:30 PM CST
Where
Hidalgo County, Edcouch
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.300, -97.970

Several powerlines were reported down in the city of Edcouch.

Thunderstorm Wind, Cameron

When
April 24, 10:25 PM CST to 10:35 PM CST
Where
Cameron County, 1.9 mi SE of Stuart Place to 0.64 mi NNE of (Hrl)rio Grande Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
26.163, -97.746

Cameron County Sheriffs Office reported trees blown down onto Hand Road in Combs, utility wires blown down onto the road in Primera, and a medium size tree down on a car in Primera. Harlingen Police Department reported two medium size trees blown down on Garrett Road in Harlingen.

Thunderstorm Wind, Cameron

When
April 24, 10:25 PM CST to 10:30 PM CST
Where
Cameron County, 3.43 mi W of San Benito to 0.76 mi NNE of San Benito Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
26.130, -97.685

San Benito Police Department reported trees blown down onto South Sam Houston, downed utility wires at the intersection of South Dick Dowling and Rowsen and on Zillock Road, and a trampoline blown into a house that caused winds to break on San Jacinto Drive.

Hail, Cameron

When
April 24, 10:30 PM CST to 10:35 PM CST
Where
Cameron County, Los Indios
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.050, -97.750

Trained spotter reported quarter size hail in Los Indios.

Thunderstorm Wind, Cameron

When
April 24, 10:35 PM CST
Where
Cameron County, Harlingen Airpark Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
26.230, -97.650

Harlingen ASOS reported a 58 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574868, 574915, 574890, 574806, 574854, 574857, 574935, 574936, 574783, 574809.